Montana, 2020

Damaging Wind in Montana, June 27, 2020

June 27, 2020 · NWS GGW · 1 event in 1 county or zone

A strong low pressure system from the Pacific Northwest and the Northern Rocky Mountains combined with and area of surface low pressure and a cold front to allow strong thunderstorms to develop amid a moderately unstable atmosphere. One of these storms became severe as it passed through Phillips County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong low pressure system from the Pacific Northwest and the Northern Rocky Mountains combined with and area of surface low pressure and a cold front to allow strong thunderstorms to develop amid a moderately unstable atmosphere. One of these storms became severe as it passed through Phillips County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 27, 1:06 PM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 27, 1:06 PM MST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
206 PM MDT Sat Jun 27 2020

.DISCUSSION...
A few thunderstorms will affect northern Phillips County this
afternoon before more widespread rain and thunderstorms move in
from the west after 6 PM. This batch of thunderstorms will become
more widespread as they move northeast into tonight. Look for the
main brunt of the precipitation to arrive in the Glasgow area by
9-10 PM and far northeast Montana after midnight.

A strong to perhaps severe storm may occur prior to 10 PM this
evening, most likely across southern Phillips, Petroleum, and
western Garfield Counties.

Many locations will pick up around a half inch of rain through
tonight, though some locations may receive in excess of an inch
where thunderstorms persist the longest. There will be a brief
break in precipitation for most Sunday morning into the early
afternoon before additional showers and storms begin to develop.

There is a heightened risk of severe thunderstorms in the late
afternoon and evening hours on Sunday across the Yellowstone
River Valley. Wind gusts in excess of 70 mph and hail to 2 inches
in diameter will be the primary severe threats.

Another round of widespread showers and storms are expected Sunday
night. By Tuesday afternoon, many locations across Northeast
Montana will have picked up 1 to 2 inches of rainfall. Continuous
chances for showers and storms are expected through mid-week
before a weak ridge finally moves back in to dry things out for at
least a brief time.

High temperatures the first half of next week are expected to be
in the 70s with 80s and perhaps some 90s returning for the end of
the week.

-Mottice

&&

.AVIATION...
FLIGHT CAT: VFR becoming MVFR in showers and storms tonight.

WINDS: West winds at 10 to 15 knots through this evening. Winds
turn northerly overnight at around 10 knots and remain that way
through Sunday.

DISCUSSION: Thunderstorms will move in from the west this evening
and continue through tonight. The chance for showers and storms
will briefly taper off Sunday morning before returning again
during the afternoon.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 27, 4:34 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
534 PM MDT Sat Jun 27 2020

MTZ016-021-022-060-280030-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
534 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...
SOUTHWESTERN GARFIELD AND PETROLEUM COUNTIES UNTIL 630 PM MDT...

At 532 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Fourchette to 7 miles northeast
of Flatwillow. Movement was northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Winnett, Sand Springs, Fourchette, Devils Creek Rec Area, U L Bend
Rec Area, Mosby, Crooked Creek Rec Area, Petrolia Lake, Sun Prairie,
Valentine and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near the UL Bend of Fort Peck Lake, get out of the water
and move indoors or inside a vehicle. Persons in campgrounds should
consider seeking sturdy shelter until these storms pass.  Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 4731 10844 4732 10831 4758 10831 4757 10834
      4759 10839 4759 10841 4760 10841 4778 10839
      4803 10741 4698 10747 4687 10849
TIME...MOT...LOC 2332Z 241DEG 29KT 4774 10812 4689 10826

Hicks
Special weather statement, Jun 27, 4:41 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
541 PM MDT Sat Jun 27 2020

MTZ059-061-280030-
Northern Valley MT-Northern Phillips MT-
541 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 630 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitewater, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 10710 4858 10706 4868 10785 4889 10782
      4900 10735
TIME...MOT...LOC 2341Z 276DEG 21KT 4877 10773

Hicks
Special weather statement, Jun 27, 5:22 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Glasgow MT
622 PM MDT Sat Jun 27 2020

MTZ016-017-021>023-280115-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-McCone MT-
Central and Southern Valley MT-
622 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...
GARFIELD...NORTHEASTERN PETROLEUM...SOUTHERN VALLEY AND NORTHWESTERN
MCCONE COUNTIES UNTIL 715 PM MDT...

At 620 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Malta to 20 miles southwest of Hinsdale to
10 miles northwest of Sand Springs. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Glasgow, Malta, Jordan, Nashua, Fort Peck, Saco, Sand Springs, U L
Bend Rec Area, Duck Creek Rec Area, Hell Creek Rec Area, St. Marie,
Brusett, The Pines Rec Area, Tampico, Hinsdale, Crooked Creek Rec
Area, Fort Peck Marina, Devils Creek Rec Area, Edwards and Rock Creek
Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Persons in campgrounds should consider seeking
sturdy shelter until these storms pass. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4857 10668 4825 10605 4711 10644 4707 10801
      4805 10786 4830 10825 4847 10792
TIME...MOT...LOC 0020Z 261DEG 32KT 4833 10781 4813 10729 4719 10767

Hicks
Special weather statement, Jun 27, 6:05 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Glasgow MT
705 PM MDT Sat Jun 27 2020

MTZ059-061-280200-
Northern Valley MT-Northern Phillips MT-
705 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 800 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles west of Opheim, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Opheim, Port Of Opheim, Thoeny and Glentana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 10622 4865 10624 4871 10716 4900 10749
TIME...MOT...LOC 0105Z 268DEG 20KT 4881 10700

Hicks
Special weather statement, Jun 27, 6:56 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Glasgow MT
756 PM MDT Sat Jun 27 2020

MTZ018-061-280300-
Northern Valley MT-Daniels MT-
756 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DANIELS AND NORTHEASTERN
VALLEY COUNTIES UNTIL 900 PM MDT...

At 756 PM MDT, Doppler radar was tracking a strong thunderstorm near
Opheim, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Opheim, Richland, Port Of Opheim, Thoeny, Baylor and Glentana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 10595 4860 10596 4862 10690 4900 10700
TIME...MOT...LOC 0156Z 269DEG 12KT 4889 10654

Hicks

The radar

The Glasgow radar (KGGW), 65 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 27, 7:03 PM MST
Where
Phillips County, 3.73 mi W of Saco
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
48.460, -107.410

Public reported, via Facebook, that some fences were blown away by strong/severe winds. Wind speed estimated. The nearby Saco US-2 DOT sensor reported a wind gust of 55 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899323.